Rhode Island, 2003

High Surf in Rhode Island, September 18, 2003

September 18, 2003 · NWS BOX · 1 event in 1 county or zone

A 67-year old man drowned off the coast of Narragansett. High surf associated with Hurricane Isabel caused him to lose his footing near Black Point, sweeping him into the water.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOX wrote it up.

A 67-year old man drowned off the coast of Narragansett. High surf associated with Hurricane Isabel caused him to lose his footing near Black Point, sweeping him into the water.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Sep 18, 10:35 AM EST, 55 minutes earlier.

Area forecast discussion, Sep 18, 10:35 AM EST, 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
1135 AM EDT THU SEP 18 2003

.NEAR TERM...TODAY AND TONIGHT
LITTLE CHANGE TO THE FORECAST.  CHANGES HAVE BEEN MORE REFINEMENT
BASED ON CURRENT CONDITIONS A LITTLE COOLER THAN PREVIOUS FORECAST.
ALSO LOWERED THE POPS A LITTLE TODAY...BUT HAVE CHC TO LIKELY IN
TNT. COASTAL FOG AGAIN TNT.

MARINE...GALE WARNING MTP TO ACK (ANZ255) SMALL CRAFT ADVISORIES FOR
SEAS ON THE REST OF OPEN WATERS AS WELL AS THE SOUNDS SOUTH OF NEW
ENGLAND.

AVIATION...IFR CONDITIONS REDEVELOP OVERNIGHT TONIGHT IN RAIN AND
FOG WITH GUSTY WINDS SURFACE AND ALOFT.

&&

.LONG TERM...
FRIDAY THROUGH WEDNESDAY

MAIN FOCUS THIS SHIFT IS ON IMPACT FROM ISABEL PASSING TO OUR W.
MODELS CONTINUE TO SHOW CLOSE CONVERGENCE AND GREAT
CONSISTENCY FROM RUN TO RUN ON TRACK OF ISABEL...NOT TYPICALLY
SEEN WITH TROPICAL CYCLONES.  CONTINUE TO HAVE RELATIVELY HIGH
CONFIDENCE IN SYNOPTIC PATTERN IN ASSOCIATION WITH ISABEL.  MAIN
UNCERTAINTIES CONTAINED IN DETAILS...ESPECIALLY WITH REGARD TO
TIMING OF RAIN AND QPF.  BELIEVE PRIOR FORECAST HAS GOOD HANDLE IN
MOST RESPECTS AND DO NOT PLAN ON ANY MAJOR REVISIONS.  AGREE WITH
PRIOR THINKING OF 1 TO 2 INCHES OVER LARGE PART OF FORECAST AREA...
WITH LOCALLY UP TO 3 INCHES POSSIBLE IN FAVORABLE UPSLOPE AREAS...
ESPECIALLY E SLOPES OF BERKSHIRES.  WILL CONTINUE MENTION OF WIND
GUSTS AROUND 45 MPH FOR LATE TONIGHT AND FRI...ESPECIALLY S COAST
AND HIGHER/EXPOSED TERRAIN IN CENTRAL AND WESTERN SECTIONS.
ANTICIPATE THAT WIND ADVISORY WILL LIKELY NEED TO BE ISSUED
SOMETIME DURING THE NEXT SHIFT.

SAT LOOKS TO BE DRY WITH AID OF DOWNSLOPING FLOW...AND SURFACE HIGH
OVER REGION GIVES HIGH CONFIDENCE FOR DRY WEATHER SUN AND MON.

RATHER SIGNIFICANT MERIDIONAL EXTENT TO SHORT WAVE TROF TUE/TUE NIGHT
WITH POTENTIAL SURFACE WAVE ON FRONT.  UPPER TROF LOOKS NEUTRAL
WITH HINT OF NEGATIVE TILT POTENTIAL ON BOTH GFS AND GEM.  WILL
CONTINUE CHANCE FOR SHOWERS IN THAT TIME FRAME.

MARINE...ANTICIPATE HIGH SURF/RIP TIDE ADVISORY WILL NEED TO BE
CONSIDERED FOR VULNERABLE LOCATIONS ON S SHORE FROM HULL TO DUXBURY
AND NORTH SHORE BY LATE TONIGHT OR EARLY FRI.  WINDS AND SEAS FROM
PREVIOUS FORECAST LOOKS REASONABLE AND AGAIN NO MAJOR CHANGES
EXPECTED.  TIDE MAY RUN 1 TO 2 FT ABOVE NORMAL ALONG S
COAST...BUT IN A NEAP TIDE PERIOD WITH THE FRI MORNING HIGH TIDE
PARTICULARLY LOW.  EVEN SO...MIGHT SEE SOME SPLASHOVER AT TIME OF
FRI HIGH TIDES ALONG VERY EXPOSED AND VULNERABLE S/SE FACING
SHORELINES ALONG S COAST AND ISLANDS.  MAIN ISSUE SHOULD BE ROUGH
SEAS...VERY LARGE BREAKERS... AND MAJOR RIP TIDES.  WILL ALSO NOTE IN
HWO POTENTIAL FOR BEACH EROSION ALONG SOME S/SE FACING SHORE LINES
ALONG S COAST AND ISLANDS.

HYDRO...LOCAL FLOODING OF POOR DRAINAGE AREAS DUE TO TROPICAL
DOWNPOURS POSSIBLE.  ALTHOUGH MAY SEE SLUG OF 1 TO 2 INCH
RAINFALL WITH LOCALLY UP TO AROUND 3 INCHES...MORE EXTENSIVE SMALL
STREAM OR MAIN STEM FLOODING APPEARS UNLIKELY AT THIS TIME. FLASH
FLOOD GUIDANCE INDICATES 4.0-4.5 INCHES NEEDED IN 6 HOURS AS
THRESHOLD FOR HIGHER TERRAIN AREAS IN CENTRAL AND WESTERN ZONES. IF
ANY PORTION OF OUR FORECAST AREA MAY BE A TAD MORE VULNERABLE THAN
OTHERS...PROBABLY WOULD BE WESTERN HARTFORD COUNTY.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
MA...HIGH SURF ADVISORY ALONG SOUTHERN COAST TO CAPE COD.
NH...NONE.
RI...HIGH SURF ADVISORY ALONG COAST.
MARINE...GALES MONTAUK POINT TO NANTUCKET.
         SCA FOR SEAS EXCEPT CAPE COD BAY-NARRAGANSETT BAY-BOS HARBOR
         SCA MAY BE REQUIRED TONIGHT NARRAGANSETT BAY
         SCA MAY BE REQUIRED TONIGHT CAPE COD BAY AND BOS HARBOR

LONG TERM...THOMPSON
Hazardous weather outlook, Sep 18, 6:45 AM EST, 4 hours 45 minutes before
CTZ002>004-MAZ002>024-026-NHZ011-012-015-RIZ001>008-191100-

HAZARDOUS WEATHER OUTLOOK...UPDATED FOR HIGHER WIND GUSTS
NATIONAL WEATHER SERVICE TAUNTON MA
745 AM EDT THU SEP 18 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST NEW HAMPSHIRE...
MASSACHUSETTS EAST OF BERKSHIRE COUNTY...NORTHEAST CONNECTICUT AND
RHODE ISLAND.

.DAY ONE...TODAY
A HIGH SURF ADVISORY (INCLUDING RIP TIDE POTENTIAL) IS POSTED FOR
VULNERABLE PORTIONS OF THE SOUTH COASTS OF MASSACHUSETTS AND RHODE
ISLAND INCLUDING THE CAPE AND ISLANDS.  INCREASING WINDS AND
POTENTIALLY DANGEROUS SEAS WILL OCCUR TONIGHT OVER THE COASTAL
WATERS SOUTH OF NEW ENGLAND.  HURRICANE ISABEL WILL MAKE LANDFALL
AROUND MIDDAY TODAY NEAR THE OUTER BANKS OF NORTH CAROLINA AND MOVE
TO NEAR OR JUST WEST OF WASHINGTON TONIGHT.

.DAYS TWO THROUGH SEVEN...

CONSULT THE LATEST GUIDANCE AND INFORMATION FROM THE TROPICAL
PREDICTION CENTER REGARDING HURRICANE ISABEL.  HURRICANE ISABEL WILL
GRADUALLY WEAKEN AND BECOME EXTRATROPICAL FRIDAY...AS IT HEADS
NORTH THROUGH CENTRAL PENNSYLVANIA AND WESTERN NEW YORK.  SEVERAL
POTENTIAL HAZARDS EXIST FOR SOUTHERN NEW ENGLAND.

SEAS/SURF...
WINDS MAY INCREASE TO NEAR GALE FORCE...AND POTENTIALLY DANGEROUS
SEAS WILL OCCUR LATE TONIGHT INTO FRIDAY...DUE TO A COMBINATION OF
SWELL AND WIND WAVE.  SEAS WILL BUILD TO BETWEEN 15 AND 20 FEET OVER
THE SOUTH COASTAL WATERS BY EARLY FRIDAY MORNING...AND TO AROUND 10
FEET EAST OF CAPE ANN DURING FRIDAY.  HIGH SURF MAY CAUSE MINOR
SPLASHOVER ON THE MOST VULNERABLE OF SHORELINES AT THE TIMES OF HIGH
TIDE ON FRIDAY...AND WILL CONTINUE TO CAUSE DANGEROUS RIP TIDES
THROUGH FRIDAY.  THE HIGH SURF ADVISORY MAY HAVE TO BE EXTENDED LATE
TONIGHT OR FRIDAY TO THAT PORTION OF BOSTONS SOUTH SHORE FROM HULL TO
DUXBURY...AS WELL AS THE CAPE ANN AREA.  THE ROUGH SEAS MAY STRESS
ANY WEAK MOORINGS. BEACH EROSION IS LIKELY LATE TONIGHT INTO FRIDAY
ALONG SUSCEPTIBLE SOUTH AND SOUTHEAST FACING SHORELINES ON MARTHAS
VINEYARD...NANTUCKET AND THE SOUTH COAST OF RHODE ISLAND AND
MASSACHUSETTS.

WIND OVER LAND...
FOR THE LAND AREA...GALE FORCE (TROPICAL STORM FORCE) WIND GUSTS ARE
LIKELY...ESPECIALLY ACROSS HIGH TERRAIN AND EXPOSED SOUTH COAST
LOCATIONS VERY LATE TONIGHT AND FRIDAY.  THIS MAY REQUIRE A WIND
ADVISORY TO BE ISSUED. SUSTAINED WINDS NEAR 30 MPH AND GUSTS
TO AROUND 50 MPH MAY AFFECT SOUTH COASTAL AREAS LATE TONIGHT AND
ACROSS THE EXPOSED HIGHER TERRAIN OF WESTERN AND CENTRAL
SECTIONS BY FRIDAY MORNING.  ELSEWHERE...GUSTS BETWEEN 40 AND 45 MPH
ARE LIKELY ON FRIDAY.  THESE WINDS COULD PRODUCE POCKETS OF
BROKEN TREE LIMBS...AND EVEN BRING DOWN ISOLATED TREES.  SPOTTY
POWER OUTAGES ARE POSSIBLE...ESPECIALLY OVER THE HIGHER TERRAIN OF
NORTHERN CONNECTICUT AND WESTERN MASSACHUSETTS.

THERE IS A SMALL CHANCE OF ISOLATED STRONG THUNDERSTORMS
ON FRIDAY MORNING.

RAINFALL...
RAINFALL OF 1 TO 1.5 INCHES IS EXPECTED OVER MUCH OF SOUTHERN NEW
ENGLAND...WITH POCKETS OF 2 TO 3 INCHES POSSIBLE...ESPECIALLY
OVER THE EAST SLOPES OF THE BERKSHIRES...THE WORCESTER HILLS...AND
NORTHWEST RHODE ISLAND.  LOCAL POOR DRAINAGE FLOODING IS POSSIBLE
LATE TONIGHT AND FRIDAY.  SMALL STREAM FLOODING IS NOT EXPECTED...
UNLESS MORE THAN 4 INCHES FALLS IN LESS THAN A SIX HOUR PERIOD.
MAIN STEM RIVER FLOODING IS UNLIKELY IN SOUTHERN NEW ENGLAND.
DRY WEATHER AND SLOWLY SUBSIDING SEAS WILL FOLLOW THIS WEEKEND.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY...BUT MAY BE NECESSARY
AS SOON AS EARLY FRIDAY MORNING.

THOMPSON

In the hours before

Special weather statement, Sep 18, 10:40 AM EST, 50 minutes before
CTZ002>004-MAZ002>024-026-NHZ011-012-015-RIZ001>008-182045-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
1140 AM EDT THU SEP 18 2003

...GUSTY WINDS ARE EXPECTED LATE TONIGHT AND FRIDAY IN ADDITION TO
CONTINUED HIGH SURF ALONG THE SOUTH COAST...

HURRICANE ISABEL IS FORECAST TO MOVE ONSHORE IN NORTH CAROLINA
AROUND NOON TODAY...THEN WEAKEN AS IT HEADS ACROSS CENTRAL
PENNSYLVANIA AND WESTERN NEW YORK ON FRIDAY. ALTHOUGH SOUTHERN NEW
ENGLAND WILL BE ON THE EASTERN FRINGES OF THE STORM...ISABEL OR ITS
REMNANTS WILL STILL BRING STRONG WINDS AND HIGH SURF TO OUR REGION
LATE TONIGHT AND FRIDAY.

...HIGH SURF...
A HIGH SURF ADVISORY CONTINUES THROUGH FRIDAY FOR SOUTH COASTAL
RHODE ISLAND AND MASSACHUSETTS...INCLUDING CAPE COD AND THE
ISLANDS.  IT MAY BE EXPANDED TO ALSO INCLUDE VULNERABLE BEACHES ALONG
THE EASTERN MASSACHUSETTS COAST TONIGHT OR FRIDAY.  INCREASING WINDS
LATE TONIGHT INTO FRIDAY MAY BRING SEAS AS HIGH AS 15 TO 20 FEET ON
THE SOUTH COASTAL WATERS...AND AS HIGH AS 7 TO 10 FEET OFF THE EAST
COAST OF MASSACHUSETTS.

THE HIGH SEAS WILL PRODUCE 5 TO 10 FOOT BREAKERS AND DANGEROUS RIP
TIDES ON THE MORE SUSCEPTIBLE BEACHES ON THE SOUTHERN NEW ENGLAND
COAST THROUGH FRIDAY...CREATING A VERY TREACHEROUS SITUATION FOR ANY
OCEAN SWIMMERS.  AT 11 AM THIS MORNING...THE BEACH PATROL AT
HORSENECK BEACH IN WESTPORT MASSACHUSETTS WAS ALREADY REPORTING SURF
UP TO 5 FEET.

THE ASTRONOMICAL TIDES ARE NOT PARTICULARLY HIGH NOR IS A STORM SURGE
OF MORE THAN 1 OR 2 FEET LIKELY.  EVEN SO...A CONTINUING ONSLAUGHT OF
LARGE BREAKERS MAY CAUSE MINOR SPLASHOVER IN THE MOST VULNERABLE
PORTIONS OF THE SOUTH COAST DURING THE TIMES OF HIGH TIDE ON FRIDAY.
BEACH EROSION WILL LIKELY OCCUR AS WELL ALONG SOME SOUTH AND
SOUTHEAST FACING SHORES...ESPECIALLY ON MARTHAS VINEYARD AND
NANTUCKET.

...WIND...
THE STRONGEST WINDS ARE EXPECTED LATE TONIGHT INTO FRIDAY...AS
EAST WINDS SHIFT TO THE SOUTHEAST.  SUSTAINED WINDS SHOULD PEAK
BETWEEN 20 AND 30 MPH...WITH THE POSSIBILITY OF GUSTS AS HIGH AS
45 MPH. THE WINDS SHOULD BE HIGHEST IN SOUTHEAST NEW ENGLAND...AND IN
THE EXPOSED HIGHER TERRAIN ACROSS THE INTERIOR. WINDS WILL GRADUALLY
DIMINISH LATE DAY FRIDAY.

...RAINFALL...
THE HEAVIEST RAIN IS LIKELY TO FALL ACROSS THE EAST SLOPES OF THE
BERKSHIRES...THE HILLS OF WORCESTER COUNTY AND NORTHWEST RHODE
ISLAND...AND PORTIONS OF THE MERRIMACK VALLEY.  RAINFALL TOTALS OF
1 TO 2 INCHES ARE EXPECTED IN THESE AREAS WITH LESSER AMOUNTS
EXPECTED ELSEWHERE. WHILE FLOODING OF RIVERS AND STREAMS IS NOT
FORECAST AT THIS TIME...A DOSING OF 1 TO 2 INCHES OF RAIN IN A
SHORT AMOUNT OF TIME MAY LEAD TO MINOR FLOODING OF LOW LYING AND POOR
DRAINAGE AREAS.

STAY TUNED TO NOAA WEATHER RADIO...OR YOUR LOCAL MEDIA FOR UPDATED
INFORMATION ON THIS WEATHER SITUATION.

KAB

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high surf. Local standard time, as filed.

High Surf, Washington

When
September 18, 11:30 AM EST
Where
Washington forecast zone
Deaths
1 direct, 0 indirect
Reported by
BROADCAST MEDIA
Coordinates
41.397, -71.620 (the zone’s center; the record gives no point)

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
High Surf, Washington2003-09-1867MaleOtherDirect

What these are

High Surf
Large waves breaking on the shore that caused damage, erosion or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Rhode Island in 2003Every state in 2003This day in weather historyWarnings in Rhode Island, September 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5374546.